Tremors are a type of involuntary shaking movement.
Causes, incidence, and risk factors
Tremors are caused by problems with the nerves supplying certain muscles. They may affect the whole body or just certain areas, as with hand tremor).
Disorders with tremor as the primary symptom include:
- Familial tremor (runs in families)
- Essential tremor (no known cause)
- Drug-induced tremor (drugs known to induce tremor include valproic acid, lithium, and cyclosporine)
- Tremors o May be occasional (sporadic), temporary (episodic) or occurring at intervals (intermittent) o May affect the head, hands, arms, eyelids, or other muscles o May not affect both sides of the body equally
- A shaking or quivering sound to voice
- Head nodding
- Tremors that worsen with voluntary movement or emotional stress
- Tremors that disappear during sleep
Signs and tests
Tests depend on the suspected cause of the tremor. However, a neurologic examination should be conducted in most cases.
Treatment may not be required if the tremors are mild and do not interfere with daily activity. If the tremors are drug-induced, stopping the medication is usually sufficient. (Never stop a medication without a doctor’s supervision.) If tremors are caused by a medical condition such as hyperthyroidism, the treatment will target the underlying condition, and the tremors will likely improve.
The success of medications to treat tremor varies. It depends on individual response. Medications that may reduce tremors include propranolol, Mysoline and other anticonvulsants, and mild tranquilizers. Caffeine (in substances such as coffee and soda) and other stimulants should be avoided because they commonly worsen tremors.
If tremor is severe and not responsive to medication, surgery may be helpful.
If severe, tremors can interfere with daily activities, especially fine motor skills (such as writing). Speech is occasionally involved. Medications can cause side effects.
Calling your health care provider
See your health care provider if you have a persistent, unexplained tremor or if tremors are interfering with your ability to perform daily activities.
by Potos A. Aagen, M.D.